Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 291, NWS Goodland, KS

September 7, 2001Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 7, 2001, 8:53 AM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:53 AM MDT (14:53 UTC)
Expired
Sep 7, 2001, 10:00 AM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:12 AM MDTThunderstorm Wind 52 EGoodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KGLD 071455
SVRGLD
COC063-KSC181-071600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 AM MDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  WESTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 1000 AM MDT

* AT 853 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 14 MILES SOUTH OF KANORADO...OR ABOUT 16 MILES
  SOUTHEAST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANORADO AT 905 AM MDT
  RULETON AT 925 AM MDT
  GOODLAND AT 940 AM MDT

A TRAINED WEATHER SPOTTER REPORTED SIX TO SEVEN INCH TREE LIMBS BLOWN
DOWN 14 MILES SOUTH OF KANORADO AT 845 AM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3920 10219 3908 10202 3956 10144 3957 10217

LYNOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 AM MDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 7, 2:15 AM MDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MDT FRI SEP 7 2001

COLD FRONT AND ASSOCIATED CONVECTION HAS MOVED EAST OF THE FORECAST
AREA. HOWEVER...MAIN MID LEVEL DYNAMICS ARE STILL TO COME. MODELS
TAKE THE FIRST VORTICITY MAXIMUM SOUTH OF FORECAST AREA TODAY. WITH
MASSIVE COLD AIR ADVECTION AT 500 MB...THERE WILL BE ENOUGH
INSTABILITY TO PRODUCE SCATTERED SHOWERS TODAY. WILL INDICATE
THE BEST CHANCE FOR RAIN OVER THE SOUTHERN ZONES GIVEN PROXIMITY OF
UPWARD VERTICAL MOTION THERE LATER IN THE AFTERNOON. WITH LOW LEVEL
COLD AIR BEING REINFORCED THROUGH THE DAY...FEEL THUNDERSTORM
POSSIBILITY WILL LESSEN. HOWEVER...DYNAMICS ARE STILL PRODUCING
LIGHTNING SOUTH OF LIMON EARLY THIS MORNING. IT WILL BE DIFFICULT TO
PINPOINT MAXIMUM TEMPERATURES GIVEN THE LARGE AMOUNT OF COLD AIR
ADVECTION...BUT A 20-25 DROP FROM YESTERDAY LOOKS REASONABLE.
ALTHOUGH IT WILL BE WINDY TODAY...SURFACE LOW ACROSS SOUTHWEST
KANSAS WILL NOT DEEPEN FAST ENOUGH TO INCREASE GRADIENTS FOR WIND
ADVISORY.

MODELS ALL DEVELOP A BROAD TROUGH OVER THE CENTRAL UNITED STATES
THROUGH SATURDAY. THE NEXT WAVE MOVING IN THE BASE OF THE TROUGH WILL
IMPACT THE AREA SATURDAY. MODELS AGAIN TAKE MOST DYNAMICS SOUTH OF
THE AREA...BUT THERE WILL ENOUGH LIFT TO CONTINUE SHOWERS MOST OF
THE DAY SATURDAY. COLD AIR ADVECTION WILL ALSO CONTINUE...SO
TEMPERATURES WILL BE IN THE 60S...AND UPPER 50S ARE POSSIBLE ACROSS
EASTERN COLORADO.

SURFACE HIGH BUILDS ACROSS EASTERN COLORADO SATURDAY NIGHT...AND
MOISTURE WILL BE EXITING THE AREA. THIS WILL ALLOW TEMPERATURES TO
DROP RAPIDLY...AND SHOULD SEE OUR FIRST 30S OF THE LATE SUMMER/EARLY
AUTUMN ESPECIALLY IN YUMA COUNTY.

NO CHANGES TO THE EXTENDED FORECAST.

.GLD...NONE.
MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:13 PM MDTSevere Thunderstorm WarningGLDThomas47 min
Sep 6, 10:04 PM MDTSevere Thunderstorm WarningGLDRawlins41 min
Sep 6, 11:53 PM MDTSevere Thunderstorm WarningGLDGraham52 min
Sep 7, 3:11 PM MDTSevere Thunderstorm WarningGLDGraham64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.